Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Breast Cancer. 2016 Dec;19(4):402-409. English. Original Article. https://doi.org/10.4048/jbc.2016.19.4.402
Yoon HJ , Kim KH , Kim JY , Park HJ , Cho JY , Hong YJ , Park HW , Kim JH , Ahn Y , Jeong MH , Cho JG , Park JC .
Department of Cardiovascular Medicine, Chonnam National University Hospital, and Research Institute of Medical Science, Chonnam National University Medical School, Gwangju, Korea. christiankyehun@hanmail.net
Abstract

PURPOSE: As the numbers of cancer cases and survivors increase, the incidence and natural history of chemotherapy-induced cardiotoxicities in patients with breast cancer may also be expected to change. The present study aimed to investigate the incidence and predictors of chemotherapy-induced left ventricular dysfunction (LVD) in patients with breast cancer. METHODS: From 2003 to 2010, 712 female patients with breast cancer (55.7±10.7 years) were enrolled and divided into the LVD group (n=82, 56.7±10.1 years) and the non-LVD group (n=630, 55.6±10.8 years). Baseline clinical and treatment-related variables were compared. RESULTS: Chemotherapy-induced LVD developed in 82 cases (11.4%). Low body mass index (BMI), low triglyceride level, advanced cancer stage, and the use of doxorubicin, paclitaxel, trastuzumab, or radiotherapy were significant predictors of LVD in a univariate analysis. In a multivariate analysis, low BMI, advanced cancer stage, and the use of target therapy with trastuzumab were independent predictors of chemotherapy-induced LVD. Chemotherapy-induced LVD was recovered in 53 patients (64.6%), but left ventricular function was not recovered in 29 patients (35.4%). CONCLUSION: Chemotherapy-induced LVD was not uncommon and did not reduce in many of our patients with breast cancer. Low BMI, advanced cancer stage, and the use of trastuzumab were independent predictors of chemotherapy-induced LVD in patients with breast cancer. The development of chemotherapy-induced LVD should be carefully monitored in patients with breast cancer who are receiving trastuzumab therapy, have poor nutritional status, and advanced cancer stage.

Copyright © 2019. Korean Association of Medical Journal Editors.